Indian Journal of Ophthalmology

BRIEF COMMUNICATION
Year
: 2013  |  Volume : 61  |  Issue : 4  |  Page : 182--183

Peristence of triamcinolone crystals after intra-vitreal injection: Benign crystalline hyaloidopathy


Rafik Zarifa1, Saad Shaikh2, Elizabeth Kester3,  
1 College of Medicine, University of Central Florida, Orlando, FL, USA
2 College of Medicine, University of Central Florida; Department of Veterans Affairs, Orlando, FL; College of Medicine, Howard University, Washington, DC; College of Medicine, University of South Florida, Tampa, FL; College of Medicine, Florida State University, Tallahassee, FL, USA
3 Department of Veterans Affairs, Orlando, FL, USA

Correspondence Address:
Saad Shaikh
UCF College of Medicine, Medical Education Building, 6850 Lake Nona Blvd, Suite 412B, Orlando, FL 32827
USA

Abstract

We report a case of unusually long persistence of triamcinolone crystals after intra-vitreal injection. Crystals were noted on fundus examination predominantly confined to the posterior pole. Optical coherence tomography localized the crystals to the posterior hyaloidal surface. Over 6 years of follow-up the patient has retained good visual acuity and no observable changes in the retina. As the condition clinically resembles both crystalline maculopathy and asteroid hyalosis, we suggest the term «SQ»drug-induced benign crystalline hyaloidopathy«SQ».



How to cite this article:
Zarifa R, Shaikh S, Kester E. Peristence of triamcinolone crystals after intra-vitreal injection: Benign crystalline hyaloidopathy.Indian J Ophthalmol 2013;61:182-183


How to cite this URL:
Zarifa R, Shaikh S, Kester E. Peristence of triamcinolone crystals after intra-vitreal injection: Benign crystalline hyaloidopathy. Indian J Ophthalmol [serial online] 2013 [cited 2020 Apr 4 ];61:182-183
Available from: http://www.ijo.in/text.asp?2013/61/4/182/112166


Full Text

Differential diagnosis of crystalline maculopathy and retinopathy consists of only a handful of conditions. Typically, the clinical picture demonstrates multiple deposits involving the macular area with variable effect on visual acuity. Recently intra-vitreal triamcinolone injection has been reported to induce a similar clinical picture without any adverse functional or structural effects. [1] We report a case of persistence of triamcinolone crystals with 6 years' follow-up resembling the clinical picture of crystalline maculopathy.

 Case Report



A 59-year-old asymptomatic diabetic male was referred to our retinal service with presumed diagnosis of asteroid hyalosis. The patient had undergone laser treatment and intravitreal preserved triamcinolone acetonide injection for clinically significant diabetic macular edema in the right eye 4 years previously. Anterior segment examination revealed a posterior chamber intraocular lens with no other remarkable findings. Mild non-proliferative diabetic retinal changes were present in both eyes. The right eye showed focal laser scars in the macula and several shiny refractile crystalline deposits [Figure 1]. Optical coherence tomography localized these deposits to the posterior hyaloid [Figure 2]. These deposits were isofluorescent and not associated with specific angiographic abnormalities [Figure 3]. The patient has been followed for two additional years without any change in the visual acuity or status of the macula. Although a posterior vitreous separation has not developed, the crystals have been observed to migrate slowly in distribution.{Figure 1}{Figure 2}{Figure 3}

 Discussion



Triamcinolone has been shown to aggregate into crystalline structures that may resist the washout process and accumulate over the macula. [2] A recent study has identified intra-vitreal triamcinolone acetonide injections, both preserved and preservative-free, as a cause of crystalline retinal deposits. [1] Our case report also identifies triamcinolone crystal deposition, all on the posterior hyaloidal surface. With follow-up now extending greater than 6 years, no functional toxic effects have been noted in our patient. Whether the crystals retain any biological activity is unclear. In our case and the previous series no adverse visual effect or structural changes had been noted. [1] We suggest the term 'drug-induced benign hyaloidopathy' and recommend this to be included as a differential diagnosis of crystalline maculopathy and asteroid hyalosis.

References

1Sarraf D, Vyas N, Jain A, Bui A, Kertes PJ, Freund KB, et al. Triamcinolone-associated crystalline maculopathy. Arch Ophthalmol 2010;128:685-90.
2Szurman P, Kaczmarek R, Jaissle GB, Grisanti S, Lüke M, Spitzer MS, et al. Influence of different purification techniques on triamcinolone yield and particle size spectrum. Graefes Arch Clin Exp Ophthalmol 2007;245:689-96.